Alert archive / North Carolina / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Blacksburg, VA

April 10, 20209 counties in North Carolina

NWS Blacksburg, VA issued this red flag warning at Apr 10, 2020, 11:15 AM EDT for 9 counties in North Carolina. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 2020, 11:15 AM EDT (15:15 UTC)
Expired
Apr 10, 2020, 6:00 PM EDT
In force
7 hr
Issued by
NWS Blacksburg, VA

Counties Alleghany County, NC, Ashe County, NC, Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Watauga County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 84 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2020-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -158 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
121 kt
0-1 km storm-relative helicity
-158 m²/s²
0-3 km storm-relative helicity
-68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

795 
WWUS81 KRNK 101515
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
1115 AM EDT Fri Apr 10 2020

...Strong Winds and Low Humidity This Afternoon...

.Gusty northwesterly winds combined with low relative humidity 
values will result in Red Flag conditions for all of northwest
North Carolina through early this evening.

NCZ001>006-018>020-102200-
/O.NEW.KRNK.FW.W.0002.200410T1515Z-200410T2200Z/
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
1115 AM EDT Fri Apr 10 2020

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR PARTS OF NORTH CAROLINA...

The National Weather Service in Blacksburg has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM EDT this evening.

* Affected Area...In North Carolina, Fire Weather Zone 001 Ashe, 
  Fire Weather Zone 002 Alleghany NC, Fire Weather Zone 003 
  Surry, Fire Weather Zone 004 Stokes, Fire Weather Zone 005 
  Rockingham, Fire Weather Zone 006 Caswell, Fire Weather Zone 
  018 Watauga, Fire Weather Zone 019 Wilkes and Fire Weather 
  Zone 020 Yadkin.

* Winds...Northwest 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 20 percent.

* Impacts...any wildland fire that develops will likely spread
  rapidly. Please refrain from outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring or expected to occur. A combination of 
strong winds...low relative humidity...can contribute to extreme 
fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)
1 follow-up statement
424 
WWUS81 KRNK 102213
RFWRNK

URGENT - FIRE WEATHER MESSAGE
National Weather Service Blacksburg VA
613 PM EDT Fri Apr 10 2020

...Winds decreasing and humidity increasing...

.Winds are decreasing across the area, the temperature is 
dropping, and the dew point is expected to start a slow increase. 
This combination is allowing conditions to improve such that a Red
Flag Warning no longer is warranted.

NCZ001>006-018>020-102315-
/O.EXP.KRNK.FW.W.0002.000000T0000Z-200410T2200Z/
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-
613 PM EDT Fri Apr 10 2020

...RED FLAG WARNING HAS EXPIRED FOR NORTH CAROLINA...

Winds will be on the decrease this evening, and humidity levels
will be on the increase. Therefore, the Red Flag Warning has been
allowed to expire.

$$

For more information from NOAA/National Weather Service visit...
http://www.weather.gov/rnk/fire (all lower case)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this red flag warning went out at Apr 10, 6:51 AM EDT, 4 hours 24 minutes earlier.

Area forecast discussion, Apr 10, 6:51 AM EDT, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
651 AM EDT Fri Apr 10 2020

.SYNOPSIS...
A secondary surge of gusty winds continues today. High pressure
builds in Saturday. A strong storm system impacts our weather
Sunday into Monday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 155 AM EDT Friday...

Quick uptick in winds likely occur around dawn along the Blue Ridge
and Alleghanys. Have expanded the wind advisory along/either side of
the Blue Ridge into the Alleghanys and Greenbrier mountains, as well
as Smyth County, VA. Best low level jet coincident with best
pressure rises occurs through midday, then appears stronger low
level jet will move northeast into northern VA by 21z. Have the
advisory ending at 6pm.

Otherwise, models are showing a round of showers, rain/snow in the
mountains of WV/far SW VA this morning tapering off mid morning. An
inch or so of snow possible over the higher ridges of SE WV, with a
dusting possible as far south as Mountain Lake/Potts Mountain to
Burkes Garden.

We will see mostly sunny skies today with clouds eroding by late
morning in the mountains. Highs will range from the mid to upper 40s
in the mountains, except colder above 4000 feet, to mid 40s to
around 60 east.

Tonight, wind stays up overnight, but high pressure will start work
in from the TN Valley late. Winds will stay up enough in the
piedmont/foothills where growing season has started, plus humidity
appears to be too low for frost formation to keep any frost/freeze
headlines out. Except is Rockbridge County in terms of lows around
freezing, so have opted to put them in a Freeze Watch which matches
up with WFO Sterling.

Lows tonight range from the upper 20s to lower 30s
mountains/Shenandoah/upper James River valley, to mid 30s elsewhere.

Forecast confidence is high on winds and temperatures, average on
snow amounts this morning and frost/freeze late tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
As of 400 AM EDT Friday...

After the cool start Saturday, high pressure gradually moves
eastward. This starts to set us up into more SW flow and get to
warming things up/increasing dew points slowly. All the while,
skies remain clear. Saturday night, southerly flow and
increasing clouds will prevent temperatures from cooling much as
we start to usher in our next system.

This is where the weather situation becomes increasingly complex
and volatile. An upper level low which has remained in the
southwest U.S. for nearly a week, will finally begin to track
east making its way into the southeast U.S. Sunday. This system
will take on a strong negative tilt late Sunday and rotate
through the Mid-Atlantic. This system has high potential to
bring severe weather, strong gradient winds, and flooding to
several states across the south east and east central U.S. Widespread
severe appears likely across the Mid-South and Southeast as SPC
has already outlooked areas of MS/AL for a MDT RISK of severe
thunderstorms Sunday. In our area, further north, the degree of
instability as marked by widespread antecedent rain, psuedo-
wedge and in-situ wedge possibilities, is in question. Thus, confidence
is still low on coverage for storms here. It is possible that
wedging could help prevent widespread storm coverage. At the
same time, 50-60kt 850 winds could easily break the wedge down.
While instability does not look high, especially not like what
is being shown to the south, the combo of modest instability and
good dynamics raises concerns, especially for areas east of the
foothills.

On top of the severe threat also comes the threat of flooding.
CIPS analogs and GEFS model anomalies suggest that PWATS of 1.5
inches, well above normal for early April, along with very
strong Gulf moisture transport at an opportune time, could lead
to some excessive rainfall rates and thus excessive rain. The
duration of rainfall in a particular area may be limited as a
result of the strong winds and fast movement of cells. Training
could overcome this, and as the flow aloft becomes deep
southwest, training becomes more of a possibility. The heaviest
rainfall should be along the southern Blue Ridge, where WPC has
already denoted a MDT RISK for excessive rainfall with a SLIGHT
RISK elsewhere. Projected rainfall of 3-4 inches in 24 hours
would certainly result in flooding as most areas of the CWA,
especially the mountains, have seen above normal rainfall for
the past several months. It seems fairly likely that a Flood
Watch will eventually be needed if all of this pans out as
currently expected.

Another concern from this system will be very strong winds that
are expected to develop as the low pressure area rapidly
intensifies and moves northward into western PA/eastern OH. Wind
gusts could reach High Wind Warning criteria in the northwest
mountain of NC and into Grayson county VA.

Temperatures will remain above normal until frontal passage,
then trend toward below normal for an extended period of time.
See discuss in Long Term section below.

/Confidence in Forecast Parameters/
Temperatures - Moderate to High,
Precipitation Probabilities - High,
Winds - Moderate to High,
Thunderstorm Threat - High.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
As of 400 AM EDT Friday

Ensemble guidance is consistent with developing a large full latitude
trof that will dominate much of the US east of the Rockies for the
better part of next week. The result will be unsettled and
blustery conditions with temperatures running well below normal
through Thursday.

While the heavy rainfall associated with the strong cold front
extending from a very deep surface low over the Great Lakes will be
ending early on Monday, ensemble river forecasts indicate that there may
be enough runoff to bring some mainstem rivers into flood, and expect
most streams and creeks will be running near or exceeding bankfull
through Monday afternoon.

Short wave energy moving around the large upper trof will bring a
chance of rain showers to the region each day, with even some snow
showers possible at the higher elevations. Lingering warmth on Monday
will vanish quickly as temperatures drop with readings generally 5 to
10 degrees below normal. The coldest day of the period looks to be
Wednesday with highs only in the upper 50s east of the Blue Ridge, mid
40s/around 50 to the west. Lows will generally be in the upper
30s/lower 40s east, low/mid 30s west.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
As of 645 AM EDT Friday...

VFR conditions prevail across the region along with very gusty
northwest winds, especially across the mountains. Another uptick
in the gusts will occur by 15z today and flying will hampered
by cross barrier flow/turbulence. MVFR to at times IFR
conditions at BLF with snow showers will go VFR by 15z.

West- northwest winds will weaken Friday evening to under 15kts
at the terminals.

Confidence in the above aviation scenario is high.

Extended Aviation Discussion...

VFR expected late Friday night through Saturday night. A storm
system will approach from the southwest Sunday with
deteriorating aviation conditions with sub-VFR ceilings and
widespread rain expected Sunday afternoon into early Monday. A
risk for strong to severe thunderstorms exists Sunday afternoon
and evening across the Carolinas and southeast States. There is
a chance this threat could reach as far north as the piedmont
which may impact Danville (KDAN).

As the system exits, winds will kick up again Monday into Monday
night. Ceilings will vary at times as another low forms along
the coast Tuesday between VFR to MVFR.

&&

.FIRE WEATHER...
Strong gusty west-northwest winds of 15 to 25 mph, gusts to
30-45 mph combined with dry downslope flow sending RH to 20
percent east of the mountains can be expected today. This will
increase the fire danger especially east of the Blue Ridge.
Since fuels are in the 8-9 percent range this morning, and
greenup has occurred in the piedmont, decided to forego and red
flag warning and have a special weather statement for enhanced
fire danger.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 6 PM EDT this evening for VAZ009-011>020-
     022>024-033>035.
     Freeze Watch from late tonight through Saturday morning for
     VAZ024.
NC...Wind Advisory until 6 PM EDT this evening for NCZ001-002-018.
WV...Wind Advisory until 6 PM EDT this evening for WVZ044-507-508.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RAB
LONG TERM...MBS/RAB
AVIATION...WP
FIRE WEATHER...WP
Hazardous weather outlook, Apr 10, 3:52 AM EDT, 7 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
352 AM EDT Fri Apr 10 2020

NCZ001-002-018-VAZ015-111100-
Ashe-Alleghany NC-Watauga-Grayson-
352 AM EDT Fri Apr 10 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread heavy rainfall could lead to flooding Sunday afternoon
and Sunday night. A Flood Watch may be needed for this time frame
with later forecasts.

Very strong and gusty west to northwest winds are expected Monday
night and Tuesday. A Wind Advisory and possibly even a High Wind
Warning may be needed for this time frame with later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation to address flooding issues may be needed Sunday
afternoon and Sunday night.

VAZ009-011>014-016>020-022-023-033>035-WVZ044-507-508-111100-
Smyth-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Franklin-Bedford-Amherst-Monroe-
Eastern Greenbrier-Western Greenbrier-
352 AM EDT Fri Apr 10 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread heavy rainfall could lead to flooding Sunday afternoon
and Sunday night. A Flood Watch may be needed for this time frame
with later forecasts.

Strong and gusty west to northwest winds are expected Monday night
and Tuesday. A Wind Advisory may be needed for this time frame with
later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation to address flooding issues may be needed Sunday
and Sunday night.

VAZ024-111100-
Rockbridge-
352 AM EDT Fri Apr 10 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Freeze Watch.

The probability for widespread hazardous weather remains low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Freeze Watch.

In addition, widespread heavy rainfall could lead to flooding Sunday
afternoon and Sunday night. A Flood Watch may be needed for this
time frame with later forecasts.

Strong and gusty west to northwest winds are expected Monday night
and Tuesday. A Wind Advisory may be needed for this time frame with
later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>006-019-020-VAZ032-043>047-058-059-111100-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
352 AM EDT Fri Apr 10 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia
and southwest Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

West winds could gust up to 35 mph Friday.

Widespread heavy rainfall could lead to flooding Sunday afternoon
and Sunday night. A Flood Watch may be needed for this time frame
with later forecasts.

Strong to severe thunderstorms will also be possible Sunday evening
and Sunday night.

Strong and gusty west to northwest winds are expected Monday night
and Tuesday. A Wind Advisory may be needed for this time frame with
later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for severe thunderstorms and
flooding late Sunday and Sunday night.

VAZ007-010-WVZ042-043-111100-
Tazewell-Bland-Mercer-Summers-
352 AM EDT Fri Apr 10 2020

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

Northwest winds could gust up to 45 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Gusty northwest winds are expected this morning.

Widespread heavy rainfall could like to flooding Sunday afternoon and
Sunday night. A Flood Watch may be needed for this time frame with
later forecasts.

Strong and gusty west to northwest winds are expected Monday night
and Tuesday. A Wind Advisory may be needed for this time frame with
later forecasts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation to address flooding issues may be needed Sunday
and Sunday night.

RAB

In the hours before

Local storm report, Apr 10, 8:39 AM EDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
839 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     TSTM WND DMG     LINDSIDE                37.46N 80.67W
04/08/2020                   MONROE             WV   PUBLIC

            A STRONG THUNDERSTORMS MOVED SOUTHEAST
            ACROSS MONROE COUNTY, DAMAGING A SHED AND
            DOWNING TWO TREES IN LINDSIDE PER A REPORT
            VIA SOCIAL MEDIA.

&&

RR
Local storm report, Apr 10, 8:41 AM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
841 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0319 PM     HAIL             LINDSIDE                37.46N 80.67W
04/08/2020  E0.88 INCH       MONROE             WV   PUBLIC

            A STRONG THUNDERSTORM THAT MOVED SOUTHEAST
            THROUGH MONROE COUNTY PRODUCED NICKEL SIZE
            HAIL IN THE LINDSIDE AREA PER A REPORT VIA
            SOCIAL MEDIA.

&&

RR
Local storm report, Apr 10, 9:14 AM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     SNOW             2 ESE BLUEFIELD         37.26N 81.19W
04/10/2020  M1.0 INCH        MERCER             WV   BROADCAST MEDIA

            REPORTED BY WVVA.

&&
Local storm report, Apr 10, 10:35 AM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1035 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             2 NE CLIFFIELD          37.12N 81.64W
04/10/2020  E4.0 INCH        TAZEWELL           VA   PUBLIC

            UPSLOPE SNOW SHOWERS PRODUCED CONCENTRATED
            SNOWFALL ACROSS PARTS OF TAZEWELL CO.,
            RESULTING IN 4 INCHES OF SNOWFALL IN BAPTIST
            VALLEY PER A REPORT FROM THE PUBLIC.

&&

RR
Local storm report, Apr 10, 10:53 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1053 AM EDT FRI APR 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 AM     SNOW             TAZEWELL                37.12N 81.52W
04/10/2020  M3.0 INCH        TAZEWELL           VA   PUBLIC

&&

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 9:27 PM EDTWind AdvisoryRNKAlleghany, Ashe, Watauga21 hr
Apr 10, 2:31 PM EDTFreeze WarningRNKCaswell, Rockingham, Stokes, Surry, Wilkes, Yadkin18 hr

Nearby

Red Flag Warnings in North Carolina, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.